Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS Wilmington, OH

June 16, 2012Mason County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 16, 2012, 5:08 PM EDT for Mason County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 5:08 PM EDT (21:08 UTC)
Expired
Jun 16, 2012, 5:31 PM EDT
In force
23 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Mason County, KY

The radar

The Cincinnati radar (KILN), 96 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS51 KILN 162108
SVRILN
KYC161-162145-
/O.NEW.KILN.SV.W.0112.120616T2108Z-120616T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MASON COUNTY IN NORTHERN KENTUCKY...

* UNTIL 545 PM EDT.

* AT 506 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  ORANGEBURG...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  MASON COUNTY...INCLUDING ORANGEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3856 8375 3864 8372 3864 8370 3857 8363
      3855 8363 3851 8367 3851 8369 3851 8370
TIME...MOT...LOC 2108Z 000DEG 3KT 3857 8369

$$
1 follow-up statement
666 
WWUS51 KILN 162131
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT SAT JUN 16 2012

KYC161-162141-
/O.CAN.KILN.SV.W.0112.000000T0000Z-120616T2145Z/
MASON KY-
531 PM EDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MASON COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

VERY HEAVY RAINFALL IS STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3856 8375 3864 8372 3864 8370 3857 8363
      3855 8363 3851 8367 3851 8369 3851 8370
TIME...MOT...LOC 2131Z 000DEG 3KT 3855 8369

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:09 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 16, 4:09 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT SAT JUN 16 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL ENTER THE OHIO VALLEY FROM THE
MIDWEST TONIGHT...BREAKING DOWN AN ESTABLISHED UPPER LEVEL RIDGE.
THE ATMOSPHERE WILL QUICKLY REESTABLISH THIS RIDGE LATER ON MONDAY
AND HIGH PRESSURE WILL PREVAIL THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
GFS IS THE ONLY MODEL EVEN REMOTELY HANDLING THE EARLIER PRECIP
OVER KY THAT HAS BLOSSOMED IN MUCH OF THE REST OF OHIO VALLEY.
ATMOSPHERE AHEAD OF THE MID LEVEL S/W APPROACHING FROM THE MIDWEST
PRIMES ITSELF WITH A LARGE SWATH OF UVV NOTED AT H7 OVER WRN OH
AND SRN IN AT 6Z. H5 RIDGE IS STILL BEING BEATEN DOWN AT THIS TIME
OVER THE AREA BUT HAS ENOUGH OF A LID OVER THE REGION THAT THE
SHOWERS THAT DO POP IN IT TONIGHT HAVE A MINIMAL CHANCE FOR
BECOMING SEVERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
BY DAYBREAK...THERE SHOULD BE ENOUGH CLOUD COVER OVER CWA AND
OHIO VALLEY TO REMOVE THE ADDED KICK OF DIURNAL HEATING. WHILE
STORMS WILL BE PRESENT FROM THE MORNING INTO THE
AFTERNOON...THERE MAY BE A MARKED LACK OF ORGANIZED CONVECTION.
THE H5 RIDGE IS SUFFICIENTLY BEATEN DOWN BY THE EVENING AND THE
SHOWERS WILL DIMINISH IN COVERAGE AND STRENGTH THROUGH THE
OVERNIGHT HOURS. SURFACE FLOW NEVER SWITCHES FROM SOUTHWEST AND
THERE MAY BE ENOUGH CONVERGENCE IN THE LOWER LEVELS TO KEEP A
SHOWER THREAT GOING THROUGH DAYBREAK. THE CONVERGENT AREA WILL
LIFT NORTHEAST ON MONDAY IN THE MEAN FLOW AND A LINGERING SHOWER
EARLY IN THE DAY CANNOT BE RULED OUT...PRIMARILY IN NERN CWA.

WHILE LIKELY POPS ARE EXPRESSED IN THE FORECAST AT 18Z SUNDAY...I
WAS NOT CONVINCED OF THAT AT THAT HOUR...BUT I HAVE LITTLE DOUBT
THAT AN AREA OF SHOWERS WILL MOVE FROM NW TO SE OVER CWA DURING
THE DAY AND I AM KEEPING THE GRID UNCHANGED.

TEMPERATURES WERE NOT CHANGED MUCH FROM PREVIOUS FORECAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
EXTENDED PERIOD BEGINS WITH REGION UNDER H5 RIDGE AND ON WRN EDGE
OF SFC HIGH PRESSURE. THIS PATTERN HOLDS FOR THE FIRST FEW COUPLE
OF DAYS OF THE FORECAST. THE GFS THEN TRIES TO BRING SOME ENERGY
UP FROM THE S AROUND THE CENTER OF RIDGE AND PRODUCES SOME QPF WED
NIGHT INTO THU. NEITHER ECMWF AND CMC SHOWS THIS...SO WILL
DISCOUNT THE GFS PCPN.

A CDFNT THEN PUSHES THROUGH THE GREAT LAKES AND ACROSS THE FA THU
NGT INTO FRIDAY. THE 12Z ECMWF HAS BECOME MORE MUTED WITH THIS
THAN THE GFS OR CMC. WILL THEN TOWARDS THE MAJORITY FORECAST...AND
WILL BRING CHC POPS ACROSS THE FA WITH THE FRONT. HIGH PRESSURE
BUILDS IN FROM THE NW FOR FRI NGT INTO SATURDAY.

RAN A BLEND OF PREVIOUS AND HPC TEMPERATURES FOR TEMPERATURES
THROUGH THE FORECAST.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
QUITE A BIT OF CU HAS DEVELOPED ACROSS THE WESTERN TAF SITES. LESS
CU HAS DEVELOPED AROUND THE KCMH AND KLCK AREA THIS AFTERNOON.
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY HAS
DEVELOPED ACROSS EASTERN INDIANA...NORTHERN KENTUCKY...AND WESTERN
OHIO. EXPECT THIS ACTIVITY TO REMAIN ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS POINT HAVE LIMITED
PRECIPITATION MENTION TO MAINLY VCSH HOWEVER ADDED VCTS MENTION TO
KCVG FOR A FEW HOURS THIS AFTERNOON.

EXPECT THUNDERSTORM ACTIVITY TO DECREASE FOR A FEW HOURS DURING THE
EVENING HOURS. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE
POSSIBLE DURING THE OVERNIGHT HOURS AND INTO THE DAY ON SUNDAY AS
A DISTURBANCE APPROACHES THE AREA. ALTHOUGH ISOLATED THUNDER WILL
BE POSSIBLE AT ANY POINT DURING THIS TIME...LIMITED MENTION OF
THUNDER IN THE TAFS TO THE TIME FRAME THAT WILL HAVE THE
POSSIBILITY OF THE MOST THUNDER ACTIVITY. AT THIS POINT IN TIME IT
APPEARS THAT THIS WILL BE DURING THE LATE MORNING AND INTO THE
AFTERNOON HOURS ON SUNDAY. DUE TO THIS HAVE ADDED A VCTS AND CB
MENTION IN DURING THIS TIME.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY INTO SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Jun 16, 4:43 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
443 AM EDT SAT JUN 16 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
443 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 3:35 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SAT JUN 16 2012

OHZ053-062-162000-
CLARK OH-GREENE OH-
335 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND CLARK
COUNTIES THROUGH 400 PM EDT...

AT 336 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR YELLOW
SPRINGS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...YELLOW SPRINGS...
ENON...CEDARVILLE...SPRINGFIELD AND SOUTH CHARLESTON.

ALSO...GREEN MEADOWS...JOHN BRYAN STATE PARK...DONNELSVILLE...BUCK
CREEK STATE PARK...SPRINGFIELD MUNICIPAL AIRPORT...LISBON...HARMONY
AND PITCHIN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3983 8360 3968 8394 3982 8408 4003 8379
Local storm report, Jun 16, 3:48 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     BOWERSVILLE             39.58N 83.72W
06/16/2012                   GREENE             OH   PUBLIC

            TREE DOWNED...HOUSE SIDING DAMAGED...CHIMNEY KNOCKED
            OVER...CHICKEN COOP DAMAGED.

&&

MYRONP
Special weather statement, Jun 16, 4:11 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT SAT JUN 16 2012

OHZ043-162045-
SHELBY OH-
411 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY COUNTY
THROUGH 445 PM EDT...

AT 406 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ANNA...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ANNA AND JACKSON
CENTER.

ALSO...PORT JEFFERSON...MONTRA AND MAPLEWOOD ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4041 8400 4031 8400 4031 8402 4030 8426
      4044 8428 4048 8405 4048 8400
Special weather statement, Jun 16, 4:58 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT SAT JUN 16 2012

OHZ035-043-044-162130-
AUGLAIZE OH-LOGAN OH-SHELBY OH-
458 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN AND EASTERN AUGLAIZE COUNTIES THROUGH 530 PM
EDT...

AT 453 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR MAPLEWOOD...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RUSSELLS POINT...
LAKEVIEW AND JACKSON CENTER.

ALSO...LOGANSVILLE...MAPLEWOOD...MONTRA...LEWISTOWN AND BLOOM CENTER
ARE NEAR THE PATH OF THESE STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4056 8411 4048 8381 4027 8398 4032 8418
Special weather statement, Jun 16, 5:06 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT SAT JUN 16 2012

KYZ099-100-OHZ079-162200-
LEWIS KY-MASON KY-BROWN OH-
506 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN BROWN...
EASTERN MASON AND WESTERN LEWIS COUNTIES THROUGH 600 PM EDT...

AT 501 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ORANGEBURG...MOVING EAST AT 5 MPH.

THIS STORM WILL PRODUCE PEA SIZE HAIL.

IN ADDITION...VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...IN
EXCESS OF ONE INCH IN ABOUT A HALF HOURS TIME.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
MASON...SOUTHEASTERN BROWN AND WESTERN LEWIS COUNTIES...INCLUDING
RECTORVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3870 8383 3869 8370 3864 8371 3863 8367
      3863 8365 3852 8356 3850 8363 3852 8364
      3849 8376

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:50 PM EDTAreal Flood AdvisoryILNOwen4 hr
Jun 16, 5:06 PM EDTSpecial Weather StatementILNMason54 min
Jun 16, 5:46 PM EDTAreal Flood AdvisoryILNMason3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.